Maine, 2025Drought in Maine, August 19 to 31, 2025
August 19 to 31, 2025 · NWS CAR · 2 events in 2 counties and zones
The June through August convective season was characterized by convective events which generally remained well north of the Downeast coastal region. Convection which reached the Downeast coastal region was often only the weakening remnants of more significant thunderstorms which had originated to the north and west.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The June through August convective season was characterized by convective events which generally remained well north of the Downeast coastal region. Convection which reached the Downeast coastal region was often only the weakening remnants of more significant thunderstorms which had originated to the north and west. This convection generally brought only relatively light localized rains to the Downeast coast through the summer. In some instances...convection entirely dissipated before reaching the Downeast coast. Stratiform rain events were limited through the summer...generally producing only light rain totals. This was the 3rd driest summer on record for the Bangor region...located slightly north of the Downeast coastal region. Some areas received less than 50 percent of their normal summer rainfall. |The lack of rainfall led to drying conditions through the summer. Abnormally Dry ( D0 ) conditions developed along the Downeast coast during early August. Conditions worsened through the remainder of August...made worse by a heat wave from the 10th to the 13th. Record high temperatures occurred with this heat wave in some locations. Severe Drought ( D2 ) conditions developed along the Downeast coast shortly after mid-month...which then persisted through the end of the month.|As the drought worsened stream flow...lake levels and shallow groundwater all declined. The lack of rainfall led to increasing stress on vegetation and agriculture. This led to the increasing use of irrigation to support crops. Increased irrigation contributed to declines in both pond levels and shallow groundwater. Crop yields were reduced due to the worsening drought.|At months end surface streamflow in most locations was at below normal levels to varying extents. Some locations were approaching all time low flows for August. Some wells were reported dry at months end. The lack of water also led to increased stress on both domesticated livestock and wildlife. Drying of vegetation and fuels led to an increasing wildfire threat. Severe drought conditions persisted through the remainder of August...continuing into September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 8:25 AM EST, 15 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 8:25 AM EST, 15 hours 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
925 AM EDT Mon Aug 18 2025
.SYNOPSIS...
High pressure builds down from southeastern Canada through
Tuesday night, then slowly exits to the east through Wednesday.
High pressure builds across the region Thursday into Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
9:25 AM Update...
Extended the Small Craft Advisory for the outer waters through
noon based on latest observations. Otherwise, forecast remains
on track at this time.
Previous Discussion...
Front moves southeast across the waters, as associated trough
axis over and out of Maine by morning time. Winds behind the
front are a bit gusty from the north/northwest today. Cooler
temperatures move in behind the front, with 850mb temperatures
around 4-6C throughout Maine. High pressure gradually builds in
today into tomorrow, bringing a period of sunny and dry
conditions. Daytime highs today in the 60s for northern and
central Maine, and mid 70s along the coast.
Overnight, skies may become partially cloudy, but mostly clear
in the north. Radiational cooling could occur in the breaks in
the clouds, and given the already pretty cool low-level
temperatures, overnight lows expected in the upper-30s to
low-40s in the north, and upper-40s Downeast. Winds generally
become light and variable overnight. On Tuesday mostly partially
cloudy, with daytime highs in the upper-60s to low-70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Surface high pressure will remain across the region Tuesday
night, with an inverted trof extending toward western portions
of the forecast area. Aloft, an upper trof will approach. Expect
partly/mostly cloudy skies Tuesday night, with the slight
chance of showers late across northwest areas. The inverted
surface trof will remain across the region while weakening
Wednesday into Wednesday night. Aloft, the upper trof will
cross the region later Wednesday into Thursday. The upper level
trof will help to begin steering Hurricane Erin out to sea,
well southeast of the region, Thursday while high pressure
re-builds across the region. Expect partly/mostly cloudy skies
Wednesday through Wednesday night along with a chance of
showers. Expect partly sunny skies along with decreasing shower
chances Thursday. At this point, the primary impact from Erin
for the forecast area appears to be increasing long period waves
starting Wednesday night and building through Thursday which
should lead to hazardous beach conditions. Temperatures will be
at slightly below normal levels Wednesday/Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
High pressure will remain across the region Thursday night into
Friday with generally mostly clear skies. Hurricane Erin will
curve out to sea to the southeast of Nova Scotia Friday.
However, long period waves will impact the region Thursday
night into Friday which should lead to hazardous beach
conditions. High pressure will begin to exit across the
Maritimes Saturday, with a disturbance possibly starting to
approach late. Expect partly cloudy skies Saturday into Saturday
night. Will also have a chance of showers, slight chance of
thunderstorms. The timing of the possible disturbance remains
uncertain for Sunday. Generally expect partly cloudy skies along
with a chance of showers, slight chance of thunderstorms,
Sunday. Near normal, to slightly above normal, level
temperatures are expected Friday through Sunday.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Generally VFR today through Tuesday. However,
variable conditions possible with any patchy fog late tonight.
North/northwest winds 10 to 15 knots with gusts up to 25 knots
today, then 5 to 10 knots tonight. Variable winds 5 to 10 knots
Tuesday.
SHORT TERM:
Tuesday night...VFR. Light and variable winds.
Wednesday through Wednesday night...Generally VFR. A chance of
showers. Variable winds 5 to 10 knots.
Thursday...VFR. A slight chance of showers early. Variable
winds 5 to 10 knots.
Thursday night through Friday...VFR. Variable winds 5 to 10
knots.
&&
.MARINE...
NEAR TERM: N Wind gusts around Small Craft Advisory levels (25
kts) on the outer waters through about midday. Then, winds from
around 10-15 kts, with a few gusts around 20 kts. Winds
gradually relax this afternoon, becoming NW at 5-10 kts by this
evening. Shift to the SW tomorrow afternoon.Seas generally 4 ft
or below over all waters.
SHORT TERM: Winds/seas below small craft advisory levels Tuesday
night into Wednesday. Swells from Hurricane Erin will begin to
reach the waters later Wednesday with building seas which will
then persist into Friday leading to small craft advisory
conditions Wednesday night into Friday. A chance of showers
later Wednesday into Wednesday night, with a slight chance of
showers early Thursday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ050-051.
&&
Near Term...Brennan/Clark
Short Term...Norcross
Long Term...Norcross
Aviation...Brennan/Clark/Norcross
Marine...Brennan/Clark/Norcross
Hazardous weather outlook, Aug 18, 1:07 AM EST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
207 AM EDT Mon Aug 18 2025
MEZ001>006-010-011-015>017-031-032-190615-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
207 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-190615-
Coastal Hancock-Coastal Washington-
207 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Large swells from distant Hurricane Erin should begin to impact
the Downeast coastal waters later Wednesday then persist into
Friday. This will result in dangerous surf and rip currents.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-190615-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
207 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Large long period swells from distant Hurricane Erin should begin to
impact the Downeast coastal waters from later Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Drought, Coastal Hancock
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A lack of rainfall along coastal Hancock county led to drying conditions through the summer. Conditions were classified as Abnormally Dry ( D0 ) starting in early August. Conditions then steadily worsened through the month...reaching Severe Drought ( D2 ) categorization on the 19th. Severe Drought conditions then persisted through the remainder of August...continuing into September.
Drought, Coastal Washington
- When
- August 19, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
A lack of rainfall along coastal Washington county led to drying conditions through the summer. Conditions were classified as Abnormally Dry ( D0 ) starting in early August. Conditions then steadily worsened through the month...reaching Severe Drought ( D2 ) categorization on the 19th. Severe Drought conditions then persisted through the remainder of August...continuing into September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, August 19, 2025$1.0 million · 87 kt wind · 8 events
- Damaging Winds in Oklahoma, August 19, 2025$212,000 · 74 kt wind · 9 events
- Damaging Winds and Lightning Strike in Kansas, August 19, 2025$100,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, August 19, 2025$51,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Missouri, August 19, 2025$46,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Montana, August 19 to 20, 20251.25 in hail · 34 events
- Tornado and Damaging Winds in Texas, August 19, 2025$33,000 · 61 kt wind · 6 events
- Damaging Wind in Tennessee, August 19, 20251 injured · $25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 202550 kt wind · 25 events
- Damaging Winds in Arkansas, August 19, 2025$26,000 · 50 kt wind · 4 events
- Damaging Wind in Indiana, August 19, 2025$25,000 · 55 kt wind · 1 event
- Damaging Winds in Mississippi, August 19, 2025$19,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290057, 1290058.